Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Med Case Rep. 2010 Mar 2;4:76. doi: 10.1186/1752-1947-4-76.

Palpitations following regular ibuprofen dosing in a 13-year-old girl: a case report.

Author information

  • Seaton Medical and Specialist Centre, 175 Trimmer Parade, Seaton, South Australia, 5023, Australia. rabs01@hotmail.com.

Abstract

INTRODUCTION:

The sensation of palpitations may either be the initial or the only symptom of cardiac arrhythmia. We describe a case of an apparent clear temporal relationship between standard ibuprofen dosing and palpitations. A review of the medical literature revealed this to be, to the best of our knowledge, the first reported case of this type.

CASE PRESENTATION:

A 13-year-old Caucasian girl initially presented to our clinic with hamstring tendinitis. She was commenced on a medication regimen of paracetamol and ibuprofen. After the third ibuprofen dose, she experienced palpitations. These were associated with lower chest and/or upper abdominal discomfort, and a feeling of being hot and sweaty. Her symptoms ceased upon the cessation of ibuprofen therapy.

CONCLUSION:

Cardiac arrhythmia is a potentially fatal disorder that may exhibit heart palpitations as its initial (or only) symptom. The prompt recognition of the cause of the symptom can reduce mortality and morbidity associated with any underlying pathological processes. There is a need to investigate cases of recurrent palpitations so as to exclude underlying structural cardiac pathology and/or abnormal cardiac rhythm.

PMID:
20193088
[PubMed]
PMCID:
PMC2838914
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Write to the Help Desk